Wyoming, 2011Damaging Winds in Wyoming, June 29, 2011
June 29, 2011 · NWS RIW · 2 events in 2 counties and zones
Strong thunderstorms moved into western Wyoming from Idaho producing damaging winds at Grand Teton National Park and Star Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved into western Wyoming from Idaho producing damaging winds at Grand Teton National Park and Star Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 29, 1:53 AM MST, 9 hours 22 minutes earlier.
Area forecast discussion, Jun 29, 1:53 AM MST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 AM MDT WED JUN 29 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A PACIFIC TROUGH CONTINUES ITS SLIDE EAST TODAY. SOME MID LEVEL
MOISTURE AHEAD OF THE TROUGH WILL APPROACH FOR THE SOUTH...PROVIDING
THE NECESSARY FUEL FOR SOME THUNDERSTORM ACTIVITY. THE LOWER LEVELS
WILL REMAIN RELATIVELY DRY TODAY...THIS COMBINED WITH STEEP LAPSE
RATES RESULTING FROM THE EXPECTED HOT SURFACE TEMPERATURES AND THE
STRONG SOUTHWEST FLOW...CREATE AN ENVIRONMENT FAVORABLE FOR SOME
HIGH BASED THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THURSDAY WILL ALSO BE UNSETTLED AS THE UPPER TROUGH SWINGS THROUGH
DURING THE DAY. TEMPERATURES WILL BE NOTICEABLY COOLER AS THE RIDGE
MAKES A FULL RETREAT INTO THE PLAINS. TEMPERATURES WILL HOLD STEADY
ON FRIDAY AS DRY ZONAL FLOW SETS UP. SOME LEFTOVER MID LEVEL
MOISTURE MAY GET CAUGHT UP IN THE FLOW AND BRING SOME SHOWERS TO THE
WESTERN MOUNTAINS...CHANCES OF THIS WILL INCREASE IF A SHORT WAVE
RIPPLES THROUGH...BUT AT THIS TIME IT LOOKS TO BE A DRY DAY FOR
MOST OF THE STATE.
WINDS WILL INCREASE FROM THE SOUTHWEST TODAY AND BLOW AT A RELENTLESS
15 TO 30 MPH OVER MUCH OF THE STATE BY NOON WITH GUSTS IN EXCESS
OF 40 MPH...HIGHER GUSTS ARE EXPECTED IN THE VICINITY OF SHOWERS
AND THUNDERSTORMS...SOME OF THESE GUSTS COULD APPROACH 70 MPH AND
COULD CAUSE DAMAGE. THE WINDS WILL EASE SOMEWHAT OVERNIGHT BUT
WILL REMAIN ELEVATED ENOUGH TO KEEP TEMPERATURES MILD
OVERNIGHT...CONTINUING THE SNOWMELT OVER HIGHER ELEVATIONS.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
SATURDAY LOOKS MOSTLY DRY AND WARMER OVER THE REGION. SUNDAY AND
MONDAY (4TH OF JULY) LOOK TO BE VERY WARM TO HOT. ISOLATED AFTERNOON
AND EVENING HIGH BASED SHOWERS AND STORMS WITH GUSTY WIND FOR SUNDAY
AND THEN A LITTLE BETTER COVERAGE ON MONDAY AFTERNOON AND EVENING.
THE SHOWER AND STORM ACTIVITY ON MONDAY WOULD ALSO FEATURE MORE WIND
THAN RAIN. NEXT TUESDAY AND WEDNESDAY APPEAR TO BE MORE ACTIVE WITH
RESPECT TO THUNDERSTORM COVERAGE AS MID AND HIGH LEVEL MOISTURE IS
FORECAST TO MOVE INTO THE REGION AROUND THE EDGE OF THE UPPER HIGH
TO OUR SOUTH. THIS MOISTURE FLOW IS ALWAYS TRICKY TO LATCH ONTO IN
THE LATE DAYS OF THE EXTENDED. WILL GO WITH A SLIGHT CHANCE TO LOW
CHANCE COVERAGE THESE DAYS AND SEE HOW THE MODELS TREND OVER TIME. A
SLIGHTLY COOLER HIGHS NEXT TUESDAY AND WEDNESDAY AS THERE MAY BE
MORE CLOUDS HOLDING DOWN HIGHS A FEW DEGREES.
&&
.AVIATION...
AN APPROACHING TROUGH WILL MAKE FOR WINDY DAY ACROSS THE REGION.
THE WINDS WILL TAPER THIS EVENING. WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE MORNING OVER THE
SOUTHWEST AND SPREAD NORTH ACROSS THE CENTRAL AND WEST AS THE DAY
PROGRESSES. GUSTY AND ERRATIC OUTFLOW WINDS EXCEEDING 45KTS ARE
LIKELY WITH THE THUNDERSTORMS AND EVEN THE SHOWERS. SOME OF THE
SHOWERS AND STORMS WILL PERSIST THROUGH WEDNESDAY NIGHT.
&&
.HYDROLOGY...
VERY WARM TEMPERATURES ARE EXPECTED TO CONTINUE TODAY AS A TROUGH
APPROACHES. GUSTY SOUTHWEST WINDS WILL COMBINE WITH THE WARM
TEMPERATURES TO ACCELERATE SNOWMELT LEADING TO INCREASES IN AREA
RIVERS AND STREAMS...PUSHING LEVELS TO NEAR BANKFULL AND POSSIBLY
CAUSING SOME FLOODING OVER LOW LYING AREAS. THE TROUGH WILL MOVE
THROUGH THURSDAY BRINGING IN COOLER TEMPERATURES ALLOWING THE
SNOWMELT TO SLOW SOME. HOWEVER...RIVERS AND STREAMS WILL CONTINUE
TO RUN HIGH.
FLOOD WARNINGS CONTINUE ALONG THE WIND RIVER IN FREMONT COUNTY
BETWEEN DUBOIS AND RIVERTON...AS WELL AS ALONG THE LITTLE WIND RIVER
AT ITS CONFLUENCE WITH THE WIND RIVER. FLOOD WARNINGS ALSO CONTINUE
FOR THE NOWOOD RIVER AND ITS TRIBUTARIES IN CENTRAL BIG HORN
COUNTY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNINGS CONTINUE ALONG THE WIND RIVER IN FREMONT COUNTY
BETWEEN DUBOIS AND RIVERTON...AS WELL AS ALONG THE LITTLE WIND RIVER
AT ITS CONFLUENCE WITH THE WIND RIVER. FLOOD WARNINGS ALSO CONTINUE
FOR THE NOWOOD RIVER AND ITS TRIBUTARIES IN CENTRAL BIG HORN COUNTY.
&&
SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...TWB
HYDROLOGY...TWB
Hazardous weather outlook, Jun 29, 3:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT WED JUN 29 2011
WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT WED JUN 29 2011
...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
HEAVY THUNDERSTORMS WITH STRONG OUTFLOW WINDS ARE POSSIBLE TODAY
AND TONIGHT. SOME OF THE GUSTS COULD CAUSE DAMAGE. THERE WILL ALSO
BE FREQUENT LIGHTING AND POSSIBLY SOME HAIL WITH THESE STORMS.
EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CAUSE RISING
WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH RIVERTON.
FLOODING IS LIKELY IN LOW LYING AREAS ADJACENT TO THE WIND RIVER.
OTHER FLOODING IS POSSIBLE ON SMALLER CREEKS AND RIVERS OF SOUTHEAST
BIG HORN COUNTY AROUND MANDERSON...HYATTVILLE...AND SHELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THURSDAY AS A WEATHER SYSTEM MOVES THROUGH THE AREA. SOME OF THE
STORMS COULD HAVE STRONG WIND GUSTS AND HAIL.
CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS THE
HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT THIS WEEK. THE WIND RIVER...
SHOSHONE RIVER...GREEN RIVER...BLACKS FORK RIVER...AND BIG HORN
RIVER WILL BE MOST SUSCEPTIBLE TO THE HIGH RUNOFF. EXERCISE CAUTION
NEAR FAST FLOWING RIVERS AS THE CURRENT WILL BE DANGEROUS AND DEBRIS
WILL BE FLOWING IN THE CHANNEL AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.
TEAM RIVERTON
Thunderstorm Wind, Teton
- When
- June 29, 11:15 AM MST
- Where
- Teton County, 1.92 mi N of Moran
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 43.877, -110.577
A collapsing thunderstorm produced damaging outflow wind. Several large trees and power poles were blown down, especially in the area of Colter Bay and Pilgrim Creek in Grand Teton National Park. Several interior service roads in the park were temporarily blocked by downed trees. Large plate-glass windows were blown out in the Mural Room of Jackson Lake Lodge but no injuries were reported.
Thunderstorm Wind, Lincoln
- When
- June 29, 3:00 PM MST to 3:15 PM MST
- Where
- Lincoln County, Afton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.730, -110.920
Several large trees were blown onto houses causing minor roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Montana, June 29, 2011$300,000 · EF1 · 31 events
- Damaging Winds and Lightning Strikes in Colorado, June 29, 20112 injured · $32,000 · 70 kt wind · 6 events
- High Wind in Idaho, June 29, 2011$54,000 · 56 kt wind · 1 event
- Flooding and Hail in North Carolina, June 29, 2011$16,000 · 1.75 in hail · 15 events
- Excessive Heat in Oklahoma, June 29 to 30, 201124 events
- Flash Flooding in Georgia, June 29, 20119 events
- Damaging Winds in Montana, June 29, 201153 kt wind · 4 events
- Damaging Winds in Wyoming, June 29, 201153 kt wind · 4 events
- Flood and Hail in North Carolina, June 29, 20110.88 in hail · 3 events
- Marine Hail in South Atlantic Coastal Waters, June 29, 20111.75 in hail · 3 events
- Damaging Winds in Idaho, June 29, 201156 kt wind · 3 events
- Damaging Winds in Arizona, June 29, 201156 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314361, 314362.